Illinois, 2013

Flash Flooding and Hail in Illinois, April 17 to 18, 2013

April 17 to 18, 2013 · NWS ILX · 24 events in 12 counties and zones

A nearly stationary frontal boundary interacting with an unseasonably warm and moist airmass brought widespread showers and thunderstorms to parts of central Illinois from the later afternoon of April 17th through the morning of April 18th. Several rounds of thunderstorms impacted west-central and central Illinois producing torrential rainfall and major flash flooding along and west of a…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$218 million
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary interacting with an unseasonably warm and moist airmass brought widespread showers and thunderstorms to parts of central Illinois from the later afternoon of April 17th through the morning of April 18th. Several rounds of thunderstorms impacted west-central and central Illinois producing torrential rainfall and major flash flooding along and west of a Rushville to Minonk line. Rainfall totals ranged from 5 to 8 inches across most of this area. In addition, periodic severe thunderstorms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 17, 5:53 AM CST, 27 minutes earlier.

Area forecast discussion, Apr 17, 5:53 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
653 AM CDT WED APR 17 2013

.DISCUSSION...
ISSUED 330 AM CDT WED APR 17 2013

FORECAST CONCERN IS HEAVY RAIN AND SEVERE WEATHER THREAT THROUGH
THU NIGHT ACROSS CENTRAL/SE IL. WILL CONTINUE THE FLASH FLOOD
WATCH OVER CENTRAL IL TONIGHT THROUGH THU NIGHT WITH 2-4 INCHES OF
RAINFALL LIKELY AND HEAVIEST FROM I-55 NW. BETWEEN 1.5-2 INCHES OF
RAIN IN SOUTHEAST IL FROM I-70 SOUTHEAST AND WILL NOT POST A FLASH
FLOOD WATCH THERE. TEMPERATURE FORECAST TRICKY THROUGH THU AND
HIGHLY DEPENDENT ON FRONTAL POSITION. USED NON DIURNAL TEMP TRENDS
INTO THU AS WARM FRONT LIFTS NORTHWARD TODAY/EVENING AND THEN
STRONG COLD FRONT MOVES EAST THU AFTERNOON/EVENING.

SHORT TERM...TODAY THROUGH FRIDAY

EARLY MORNING SURFACE MAP SHOWS A FRONTAL BOUNDARY NEAR THE OHIO
RIVER AND NEAR THE MO/AR BORDER WILL CENTRAL/SE IL ON COOL SIDE OF
FRONT WITH NE FLOW. TEMPS IN THE MID TO UPPER 40S CENTRAL IL AND
LOWER 50S IN SOUTHEAST IL. LOW LEVEL JET STILL PRODUCING ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS SOUTH OF I-74 AND A FEW
STORMS HAD BEEN STRONG WITH HAIL DURING THE NIGHT IN EASTERN IL.

STRONG UPPER LEVEL TROF/LOW DIGGING OVER THE ROCKIES WILL
STRENGTHEN LOW PRESSURE OVER THE TEXAS PANHANDLE BY THIS EVENING
AND PULL FRONTAL BOUNDARY BACK NORTH AS A WARM FRONT THROUGH
CENTRAL/SE IL DURING THIS AFTERNOON/EVENING. THIS TO DEVELOP
SHOWERS AND SCATTERED THUNDERSTORMS AND BEST CHANCES TO SHIFT FROM
SE IL EARLY THIS MORNING INTO THE IL RIVER VALLEY THIS AFTERNOON.
HIGHS LATE TODAY TO RANGE FROM THE LOWER 60S NORTH OF PEORIA TO
75 TO 80F IN SOUTHEAST IL FROM CHARLESTON-MATTOON SOUTHEAST.
STRENGTHENING LOW LEVEL JET TO DEVELOP MORE WIDESPREAD CONVECTION
OVER CENTRAL AND NW IL AND SPC HAS SLIGHT RISK OF SEVERE STORMS
WEST OF A DANVILLE TO EFFINGHAM LINE WHERE 15% RISK OF LARGE HAIL
AND DAMAGING WIND GUSTS AND 5% RISK OF TORNADOES. EVEN 30% RISK OF
DAMAGING WIND GUSTS OVER WEST CENTRAL IL TONIGHT. MILD LOWS
TONIGHT IN THE LOW TO MID 60S SO NORTHERN AREAS WILL SEE LITTLE IF
ANY TEMP DROP AND MAY EVEN SNEAK UP WITH PASSAGE OF WARM FRONT
THIS EVENING.

STRONG LOW PRESSURE 995 MB EJECTS NE INTO NW IL BY 18Z/THU AND
DEEPENS TO 992 MB INTO NW LOW MI BY 06Z/FRI. THIS TO SWEEP A
STRONG COLD FRONT EAST OVER IL THU...EXITING EASTERN IL BY MID
EVENING THU. A SQUALL LINE IS LIKELY WITH THIS COLD FRONT AND SPC
HAS SLIGHT RISK OVER MUCH OF IL THU WITH AREAS FROM I-55 EAST
HAVING SIGNIFICANT RISK OF DAMAGING WIND GUSTS THU AFTERNOON INTO
EARLY THU EVENING. HEAVY RAINS OVER THE IL RIVER VALLEY TONIGHT
AND THU MORNING TO SHIFT INTO EASTERN IL THU AFTERNOON/EVENING.
HIGHS THU IN THE UPPER 70S TO NEAR 80F OVER EASTERN IL AND UPPER
60S AND LOWER 70S OVER THE IL RIVER VALLEY AND LIKELY FALL DURING
THE AFTERNOON FROM WEST TO EAST AFTER COLD FRONTAL PASSAGE. '
SHOWERS AND THUNDERSTORMS DIMINISH AFTER COLD FRONT PASSAGE BY
OVERNIGHT THU NIGHT...THOUGH STILL VERY HIGH CHANCES EASTERN/SE IL
THU EVENING ALONG WITH HEAVY RAINS.

STRONG UPPER LEVEL TROF SHIFTS EAST INTO IL BY SUNSET FRIDAY
KEEPING LOW CLOUDS AROUND ALONG WITH BREEZY AND COOLER CONDITIONS
AND CHANCES OF LIGHT RAIN SHOWERS...AND COULD BE COLD ENOUGH FOR A
FEW LIGHT SNOW SHOWERS TOO NW OF THE IL RIVER FRIDAY MORNING.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY

EXTENDED MODELS/ENSEMBLES CONTINUE TO SHOW CANADIAN HIGH PRESSURE
SETTLING INTO IL BY MIDDAY SAT. THIS WILL BRING DRY AND COOL
WEATHER TO CENTRAL/SE IL MUCH OF THIS WEEKEND. FOLLOWED ALLBLEND
PERSISTENT LOWS LOWER 30S (NEAR FREEZING) FRIDAY NIGHT OVER CENTRAL
IL AND MID 30S IN EASTERN IL. HIGHS SAT IN THE LOW TO MID 50S WITH
MOSTLY SUNNY SKIES AND LIGHTER WINDS. HIGH PRESSURE SHIFTS EAST
INTO THE EASTERN GREAT LAKES AND EASTERN CANADA SUNDAY AND GIVES
IL SOUTHERLY FLOW TO MODIFY GRADUALLY MODIFY TEMPS SUNDAY/MONDAY
WITH HIGHS IN THE LOWER 60S SUNDAY AND MID TO UPPER 60S MONDAY.
HAVE CHANCES OF SHOWERS AND ISOLATED THUNDERSTORMS EARLY NEXT WEEK
WITH BEST CHANCES TUE AS A COLD FRONT AND LOW PRESSURE APPROACHES IL.

07
&&

.AVIATION...
ISSUED 653 AM CDT WED APR 17 2013

MVFR CONDITIONS AT ALL TAF SITES TO START WITH VCSH BASED ON RADAR
TRENDS. SATELLITE AND OBSERVATIONS IN SOUTHERN ILLINOIS SHOWS THAT
CIGS WILL DECREASE INTO IFR CATEGORY SOMETIME THIS MORNING.
THINKING THIS WILL CONTINUE REST OF THE MORNING INTO EARLY
AFTERNOON WITH LOWER VIS AS WELL. THEN EARLY AFTERNOON...AROUND
18-20Z...CIGS SHOULD IMPROVE BY 1KFT INTO THE MVFR CATEGORY.
BELIEVE VCSH WILL CONTINUE AT ALL SITES THIS AFTERNOON GIVEN THAT
ALL SITES SHOULD REMAIN NORTH OF THE WARM FRONT THROUGH THE DAY.
VCSH AND MVFR CIGS SHOULD END ONCE WARM FRONT LIFTS NORTH OF THE
SITE...AND THIS APPEARS TO OCCUR SOMETIME IN THE EARLY EVENING.
THEN BELIEVE PCPN WILL RETURN...BUT CLOSE TO AROUND MIDNIGHT. THIS
WILL BRING VIS AND CIGS BACK DOWN INTO MVFR CATEGORY ALONG WITH
VCTS. CONDITIONS WILL CONTINUE TO DECREASE DURING THE EARLY
MORNING HOURS...REACHING TO BELOW 2KFT CIGS. WINDS WILL BE
EASTERLY AND BREEZY THIS MORNING...THEN BECOME SOUTHEAST DURING
THE DAY AND EVENING. WINDS SHOULD BECOME SOUTHERLY TONIGHT AROUND
MIDNIGHT AND CONTINUE INTO THE OVERNIGHT HOURS. EXPECT WINDS TO BE
BREEZY THIS MORNING AND THEN GUSTY ONCE GRADIENT TIGHTENS IN THE
WARM SECTOR.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE THURSDAY NIGHT
FOR ILZ027>031-036>038-040>043-047>051.

FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH FRIDAY MORNING
FOR ILZ044>046-052>057-061.

&&
Hazardous weather outlook, Apr 17, 5:11 AM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
611 AM CDT WED APR 17 2013

ILZ036-040-041-047-049-050-181100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
611 AM CDT WED APR 17 2013

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY BUT WILL INCREASE IN
COVERAGE AND INTENSITY INTO TONIGHT AS A WARM FRONT LIFTS NORTH
THROUGH THE AREA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS WILL BE SEVERE LATER TONIGHT...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL...WHICH COULD LEAD
TO FLASH FLOODING OF DITCHES...LOW LYING ROADS...UNDERPASSES AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER INTO THE WEEKEND.
THE THREAT FOR FLOODING OF OTHER RIVERS WILL INCREASE THROUGH
THURSDAY NIGHT...FROM 3 TO 4 INCHES OF RAIN WHICH IS EXPECTED TO
FALL THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AS A
COLD FRONT MOVES THROUGH THE AREA THURSDAY. SOME OF THE STORMS
COULD BE SEVERE THURSDAY...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TONIGHT THROUGH THURSDAY.

ILZ027>031-037-038-042-043-048-051-181100-
DE WITT-KNOX-LOGAN-MARSHALL-MCLEAN-MENARD-PEORIA-SANGAMON-STARK-
TAZEWELL-WOODFORD-
611 AM CDT WED APR 17 2013

...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE
THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY BUT WILL INCREASE IN
COVERAGE AND INTENSITY INTO TONIGHT AS A WARM FRONT LIFTS NORTH
THROUGH THE AREA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS WILL BE SEVERE LATER TONIGHT...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL...WHICH COULD LEAD
TO FLASH FLOODING OF DITCHES...LOW LYING ROADS...UNDERPASSES AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AS A
COLD FRONT MOVES THROUGH THE AREA THURSDAY. SOME OF THE STORMS
COULD BE SEVERE THURSDAY...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...TOTAL
RAINFALL OF 3 TO 3.5 INCHES IS LIKELY...WHICH WOULD CAUSE RISES ON
AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TONIGHT THROUGH THURSDAY.

ILZ052-053-181100-
CHRISTIAN-MACON-
611 AM CDT WED APR 17 2013

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY BUT WILL INCREASE IN
COVERAGE AND INTENSITY INTO TONIGHT AS A WARM FRONT LIFTS NORTH
THROUGH THE AREA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS WILL BE SEVERE LATER TONIGHT...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL...WHICH COULD LEAD
TO FLASH FLOODING OF DITCHES...LOW LYING ROADS...UNDERPASSES AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AS A
COLD FRONT MOVES THROUGH THE AREA THURSDAY. SOME OF THE STORMS
COULD BE SEVERE THURSDAY...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...TOTAL
RAINFALL OF AROUND 3 INCHES IS LIKELY...WHICH WOULD CAUSE RISES ON
AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TONIGHT THROUGH THURSDAY.

ILZ044>046-054>057-061-181100-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-MOULTRIE-PIATT-SHELBY-VERMILION-
611 AM CDT WED APR 17 2013

...FLASH FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY BUT WILL INCREASE IN
COVERAGE AND INTENSITY INTO TONIGHT AS A WARM FRONT LIFTS NORTH
THROUGH THE AREA. THERE IS A SLIGHT RISK THAT SOME OF THESE
STORMS WILL BE SEVERE LATER TONIGHT...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY SEVERE WEATHER THREAT. AN ISOLATED TORNADO
IS ALSO POSSIBLE.

SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL...WHICH COULD LEAD
TO FLASH FLOODING OF DITCHES...LOW LYING ROADS...UNDERPASSES AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AS A
COLD FRONT MOVES THROUGH THE AREA THURSDAY. SOME OF THE STORMS
COULD BE SEVERE THURSDAY...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...TOTAL
RAINFALL OF 2 TO 3 INCHES IS LIKELY...WHICH WOULD CAUSE RISES ON
AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER TONIGHT THROUGH THURSDAY.

ILZ062-066-067-071-072-181100-
CLAY-CUMBERLAND-EFFINGHAM-JASPER-RICHLAND-
611 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY BUT WILL INCREASE IN
COVERAGE AND INTENSITY LATER TONIGHT AS A WARM FRONT LIFTS NORTH
THROUGH THE AREA. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED
TO BE SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AS A
COLD FRONT MOVES THROUGH THE AREA THURSDAY. SOME OF THE STORMS
COULD BE SEVERE THURSDAY...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...TOTAL
RAINFALL OF 1.5 TO 2.5 INCHES IS LIKELY...WHICH WOULD CAUSE RISES
ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT IS POSSIBLE
THURSDAY.

ILZ063-068-073-181100-
CLARK-CRAWFORD-LAWRENCE-
611 AM CDT WED APR 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY BUT WILL INCREASE IN
COVERAGE AND INTENSITY LATER TONIGHT AS A WARM FRONT LIFTS NORTH
THROUGH THE AREA. ANY THUNDERSTORMS THAT DEVELOP ARE NOT EXPECTED
TO BE SEVERE AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FLOODING WILL CONTINUE ALONG THE WABASH RIVER...FROM AROUND
PALESTINE UPSTREAM...INTO THE WEEKEND. FLOODING MAY DEVELOP
DOWNSTREAM OF PALESTINE BY THE WEEKEND.

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS THE AREA AS A
COLD FRONT MOVES THROUGH THE AREA THURSDAY. SOME OF THE STORMS
COULD BE SEVERE THURSDAY...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...TOTAL
RAINFALL OF AROUND 1.5 INCHES IS LIKELY...WHICH WOULD CAUSE RISES
ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...BUT IS POSSIBLE
THURSDAY.

AUTEN

The radar

The Lincoln radar (KILX), 129 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

12 hail, 9 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Vermilion

When
April 17, 6:20 AM CST to 6:21 AM CST
Where
Vermilion County, Fairmount
Measured
0.88 in hail
Reported by
Public
Coordinates
40.050, -87.830

Hail, Knox

When
April 17, 1:17 PM CST to 1:18 PM CST
Where
Knox County, Galesburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.950, -90.370

Hail, Fulton

When
April 17, 2:24 PM CST to 2:25 PM CST
Where
Fulton County, 6 mi NW of Cuba
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.561, -90.281

Hail, Schuyler

When
April 17, 2:45 PM CST to 2:46 PM CST
Where
Schuyler County, 4 mi NW of Brooklyn
Measured
1.25 in hail
Reported by
Public
Coordinates
40.271, -90.824

Hail, Fulton

When
April 17, 3:09 PM CST to 3:10 PM CST
Where
Fulton County, Banner
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.520, -89.900

Hail, Fulton

When
April 17, 3:17 PM CST to 3:18 PM CST
Where
Fulton County, Lewistown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.400, -90.150

Hail, Fulton

When
April 17, 3:17 PM CST to 3:18 PM CST
Where
Fulton County, Cuba
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.500, -90.200

Hail, Shelby

When
April 17, 4:42 PM CST to 4:43 PM CST
Where
Shelby County, 4.06 mi NNE of Sexson Corner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.450, -88.480

Hail, Champaign

When
April 17, 5:41 PM CST to 5:42 PM CST
Where
Champaign County, Sidney
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.020, -88.070

Hail, Woodford

When
April 17, 5:41 PM CST to 5:42 PM CST
Where
Woodford County, Roanoke
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.800, -89.200

Hail, Woodford

When
April 17, 5:45 PM CST to 5:46 PM CST
Where
Woodford County, 2.07 mi N of Roanoke
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.830, -89.200

Hail, Tazewell

When
April 17, 6:10 PM CST to 6:11 PM CST
Where
Tazewell County, Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.700, -89.400

Flash Flood, Woodford

When
April 17, 7:15 PM CST to April 18, 9:00 AM CST
Where
Woodford County, 2.38 mi SSE of Metamora to 1.54 mi N of Deer Creek
Cause
Heavy Rain
Property damage
$13 million
Reported by
Emergency Manager
Coordinates
40.749, -89.331

Rainfall rates of 2.00 inches per hour for three to four hours produced up to 8.00 inches of rain and major flash flooding. Hundreds of homes and businesses in Roanoke, Eureka and Metamora were flooded and several water rescues had to be made. Roads near the town of Minonk were flooded with more than one foot of flowing water. Every road from the central to northeast part of the county was impassable. No injuries were reported.

Flash Flood, Schuyler

When
April 17, 8:30 PM CST to April 18, 9:00 AM CST
Where
Schuyler County, 1.29 mi N of Bader to 2.73 mi SE of Ray
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
40.189, -90.371

Torrential rainfall of 3.00 to 8.00 inches resulted in damage to hundreds of houses in the county, which included several basement walls which collapsed. Nearly every creek and stream in the county was flooded, which damaged a few bridges and culverts. Nearly every road in the county was also impassable with water one to two feet deep in spots. Several water rescues were made.

Flash Flood, Fulton

When
April 17, 9:00 PM CST to April 18, 9:00 AM CST
Where
Fulton County, 1.73 mi ENE of Brereton to 5.69 mi NE of Farmington
Cause
Heavy Rain
Property damage
$12 million
Reported by
Emergency Manager
Coordinates
40.626, -89.988

Torrential rainfall of 4.00 to 8.00 inches resulted in damage to nearly 2000 houses in the county. Several homes had to be evacuated in the town of London Mills. Every creek and stream in the county was flooded, which damaged a few levees and culverts. Nearly every road in the county was impassable, and numerous water rescues were made. This rainfall lead to record or near record flooding on the Spoon River from April 18th through the 24th.

Flash Flood, Peoria

When
April 17, 9:15 PM CST to April 18, 9:00 AM CST
Where
Peoria County, 0.64 mi ENE of Sankoty to 1.47 mi NNE of Chillicothe
Cause
Heavy Rain
Injuries
2 direct, 0 indirect
Property damage
$100 million
Reported by
Emergency Manager
Coordinates
40.773, -89.558

Torrential rainfall of 4.00 to 8.00 inches resulted in damage to thousands of houses and businesses in the county, including the city of Peoria where two houses collapsed into the basement injuring two people. Every creek and stream in the county was flooded. Nearly every road in the county was impassable, including parts of Interstate 74 which had to be closed. Numerous water rescues were made. Mudslides were also reported along the eastern bluffs along the Illinois River.

Flash Flood, Tazewell

When
April 17, 9:15 PM CST to April 18, 9:00 AM CST
Where
Tazewell County, 8.89 mi W of Parkland to 7.76 mi SSE of Towne Oaks
Cause
Heavy Rain
Property damage
$31 million
Reported by
Emergency Manager
Coordinates
40.436, -89.918

Very heavy rainfall of 3.00 to 5.00 inches resulted in damage to thousands of houses and businesses in the county, which included the cities of East Peoria, Pekin, Washington and Morton. Every creek and stream in the western and northern part of the county was flooded. Nearly every road in the flooded area was impassable, including parts of Interstate 74 which had to be closed. Numerous water rescues were made. Mudslides were also reported on the bluffs along the Illinois River which did damage to a gas station and covered U.S. Highway 150 with several inches of mud.

Flash Flood, Marshall

When
April 17, 9:45 PM CST to April 18, 9:00 AM CST
Where
Marshall County, 7.63 mi S of Sparland to 3.95 mi SE of Toluca
Cause
Heavy Rain
Property damage
$10 million
Reported by
Emergency Manager
Coordinates
40.921, -89.472

Torrential rainfall of 4.00 to 8.00 inches resulted in damage to about 2,000 houses and businesses in the county, including several in the cities of Henry and Lacon. Every creek and stream in the county was flooded. Every road in the county was impassable, and several water rescues were made. Numerous roads and culverts were damaged by the flash flooding.

Flash Flood, Woodford

When
April 17, 10:00 PM CST to April 18, 9:00 AM CST
Where
Woodford County, 3.01 mi NNE of Peoria Hgts to 1.81 mi E of Washburn
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
40.773, -89.558

Rainfall rates of 2.00 inches for two to three hours produced nearly 7.00 inches of rain in rural sections of western Woodford County. Hundreds of homes were damaged in northwest and western parts of the county. All roads were impassable and water rescues were made. No injuries were reported.

Flash Flood, Stark

When
April 17, 11:30 PM CST to April 18, 9:00 AM CST
Where
Stark County, 4.26 mi SW of West Jersey to 2.08 mi NW of Lawn Ridge
Cause
Heavy Rain
Property damage
$5.0 million
Reported by
Emergency Manager
Coordinates
40.974, -89.985

Torrential rainfall of 5.00 to 8.00 inches resulted in damage to nearly one thousand houses and businesses in the county. Every creek and stream in the county was flooded. Every road in the county was impassable, and several water rescues were made.

Flash Flood, Knox

When
April 18, 12:00 AM CST to 9:00 AM CST
Where
Knox County, 5.08 mi SSE of Yates City to 2.42 mi NNE of Centerville
Cause
Heavy Rain
Property damage
$40 million
Reported by
Emergency Manager
Coordinates
40.712, -89.985

Torrential rainfall of 4.00 to 8.00 inches resulted in damage to thousands of houses and businesses in the county, including several in the cities of Galesburg and Knoxville. Every creek and stream in the county was flooded. Nearly every road in the county was impassable, and several water rescues were made. This rainfall lead to record or near record flooding on the Spoon River from April 18th through the 24th.

Thunderstorm Wind, Champaign

When
April 18, 6:50 AM CST to 6:55 AM CST
Where
Champaign County, 1.07 mi ESE of Prospect to 0.76 mi NW of Chanute Afb
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
40.312, -88.203

Fifteen power poles were knocked down along U.S. Route 136 near Rantoul. Several semi-trailers were also blown over.

Thunderstorm Wind, Douglas

When
April 18, 7:37 AM CST to 7:42 AM CST
Where
Douglas County, 2.11 mi SE of Camargo
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
39.780, -88.140

A front porch was detached from a house, roof damage occurred to two homes, a large shed had its doors blown in, and several trees were knocked down.

Thunderstorm Wind, Douglas

When
April 18, 7:45 AM CST to 7:50 AM CST
Where
Douglas County, Murdock
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
39.800, -88.050

The steel door of a large shed was bent and destroyed. In addition, a couple of small trees were uprooted.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441511, 441512, 441513, 441514, 441515, 441516, 441517, 441519, 441521, 441523, 441524, 441525, 448918, 448921, 448920, 448923, 448924, 448927, 448919, 448925, 448922, 448915, 448916, 448917.